Idaho, 2011

Heavy Snow in Idaho, February 6 to 7, 2011

February 6 to 7, 2011 · NWS OTX · 1 event in 1 county or zone

A moist frontal system diving out of British Columbia brought heavy snow to the mountains of North Idaho. Snow levels began near valley floors then climbed near four thousand feet as warm, moist air flooded into the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A moist frontal system diving out of British Columbia brought heavy snow to the mountains of North Idaho. Snow levels began near valley floors then climbed near four thousand feet as warm, moist air flooded into the region. Lookout and Silver Mountain Ski Resorts received eight to twelve inches of new snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 6, 10:45 AM PST, 2 hours 15 minutes earlier.

Area forecast discussion, Feb 6, 10:45 AM PST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1045 AM PST SUN FEB 6 2011

.SYNOPSIS...
THE WEATHER ACROSS THE INLAND NORTHWEST WILL BECOME WETTER AND
WINDIER BEGINNING TODAY AS A STRONG WEATHER DISTURBANCE MOVES
THROUGH THE REGION. UNSETTLED CONDITIONS WITH A RISK OF RAIN AND
MOUNTAIN SNOW WILL REMAIN THROUGH MONDAY...FOLLOWED BY A COOL AND
DRY PERIOD FOR MUCH OF NEXT WEEK. BY NEXT WEEKEND THE WEATHER
PATTERN WILL BECOME ACTIVE AGAIN.

&&

.DISCUSSION...
WARM FRONTAL PRECIPITATION IS SLOWLY MOVING INTO THE REGION
TODAY...SEVERAL HOURS SLOWER THAN PREVIOUS THINKING. THE FORECAST
WAS UPDATED TO HANDLE THIS SLOWER TIMING...ESPECIALLY FOR THE
OKANOGAN VALLEY AND HIGHLANDS WHERE MODERATE SNOW IS CURRENTLY
FALLING. EVEN THOUGH THE KOTX RADAR IS LIT UP THE MID LEVELS
ACROSS THE EASTERN ZONES ARE STRUGGLING TO SATURATE AND THIS WILL
SLOW THE START TIME. STILL IT LOOKS THAT MOST LOCATIONS ACROSS THE
EASTERN ZONES WILL GET QUITE WET. IT ALSO APPEARS THAT THE SOUTHERLY
SURFACE FLOW WILL BE A LITTLE LATER THAN EXPECTED AND ADJUSTED MAX
TEMPERATURES AND SNOW LEVELS TO COVER THIS. OTHERWISE THE PERIODS
OF WET WEATHER IS UPON. HIGHLIGHTS HAVE BEEN ISSUED TO COVER
MODERATE TO HEAVY SNOW ACROSS THE PANHANDLE MOUNTAINS AND THIS
WILL BE UPDATED.

FOR TONIGHT THE FOCUS WILL BE ON INCREASING WINDS AS THE COLD
FRONT MOVES THROUGH THE REGION. A WIND ADVISORY HAS BEEN ISSUED
FOR EAST WENATCHEE...THE WATERVILLE PLATEAU AND PORTION OF THE
LOWER BASIN FOR TONIGHT. THIS WILL HAVE TO BE MONITORED
CAREFULLY AS THIS PATTERN RESULTED IN SOME VERY STRONG GUSTY
WINDS. /TOBIN

&&

.AVIATION...
A WARM FRONT IS SLOWLY PUSHING EAST ACROSS THE FORECAST AREA THIS
MORNING...A FEW HOURS LATER THAN EXPECTED AND IS EXPECTED TO BE
EAST INTO MONTANA CLOSER TO 06-08Z TONIGHT. ALL TAF LOCATIONS EAST
OF KMWH WILL SEE INCREASING PRECIPITATION THIS AFTERNOON...WITH
MAINLY SNOW OR RAIN/SNOW MIX...IFR AND LIFR CEILINGS AT THE KGEG
...KSFF AND KCOE SITES CHANGING TO ALL RAIN AROUND 00Z. KPUW AND
KLWS SHOULD SEE RAIN WITH CIGS DOWN TO MVFR AT TIMES. KEAT AND
KMWH MAY SEE A FEW BRIEF PERIODS OF -SHRA BUT FOR THE MOST PART THE
MAIN PRECIPITATION SHOULD BE EAST OF THOSE LOCATIONS.

FOR TONIGHT THE FOLLOWING COLD FRONT WILL MOVE FROM NORTHWEST TO
SOUTHEAST AND EXIT THE REGION TO THE SOUTH AFTER 09-12Z. MAINLY
RAIN SHOWERS ARE EXPECTED ALONG THIS FRONT...BUT INCREASED AND GUSTY
WINDS WILL DEVELOP OVERNIGHT BEHIND THE COLD FRONT ESPECIALLY IN
THE KMWH...KPUW AND KEAT TAF SITES. /TOBIN

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        36  33  37  23  32  15 /  90  60  40  30   0   0
COEUR D'ALENE  36  34  37  21  32  13 / 100 100  70  30  10   0
PULLMAN        39  37  39  26  35  18 /  90  60  50  30  10   0
LEWISTON       45  38  44  31  40  20 /  90  60  40  20  10   0
COLVILLE       35  29  37  21  32  15 / 100  90  30  30   0   0
SANDPOINT      33  32  35  19  30   8 / 100 100  60  30   0   0
KELLOGG        34  32  34  18  29   9 / 100 100  80  60  10  10
MOSES LAKE     42  35  43  26  37  16 /  20  10  10  10   0   0
WENATCHEE      44  35  42  28  37  19 /  30  20  10  10   0   0
OMAK           37  29  39  21  32  13 /  90  20  20  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 10 AM PST MONDAY ABOVE 4000 FEET FOR
     THE CENTRAL PANHANDLE MOUNTAINS...NORTHERN PANHANDLE.

WA...WIND ADVISORY FROM 8 PM THIS EVENING TO 10 AM PST MONDAY MOSES
     LAKE AREA...WATERVILLE PLATEAU...WENATCHEE AREA.

&&
Hazardous weather outlook, Feb 6, 6:06 AM PST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
606 AM PST SUN FEB 6 2011

IDZ002-003-026-027-WAZ031>033-035>038-043-071415-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
606 AM PST SUN FEB 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ034-041-042-044-071415-
MOSES LAKE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
WATERVILLE PLATEAU-
606 AM PST SUN FEB 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THERE IS THE POTENTIAL FOR STRONG WIND GUSTS ALONG THE EAST
SLOPES OF THE CASCADES ACROSS THE WENATCHEE VALLEY...TO THE
WATERVILLE PLATEAU AND THE MOSES LAKE AREA THIS EVENING THROUGH
MONDAY MORNING. THERE IS HIGH CONFIDENCE THAT STRONG WINDS WILL
IMPACT THE RIDGE TOPS AND HIGHER TERRAIN ABOVE WENATCHEE AND ON
THE WATERVILLE PLATEAU...BUT LOWER CONFIDENCE WHETHER THE STRONG
GUSTS WILL DESCEND TO VALLEY FLOORS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001-004-071415-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
606 AM PST SUN FEB 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO.

.DAY ONE...TODAY AND TONIGHT

A MOIST STORM SYSTEM WILL BRING HEAVY MOUNTAIN SNOW ACCUMULATIONS
AND LIGHT SNOW ACCUMULATIONS IN THE NORTHERN VALLEYS. SNOW WILL
BEGIN TO IMPACT THE REGION THIS MORNING...LINGERING THROUGH
MONDAY. VALLEY ACCUMULATIONS WILL BE MINOR AND PRECIPITATION
WILL TRANSITION TO RAIN...OR POSSIBLE WET NON-ACCUMULATING SNOW
THIS AFTERNOON. HEAVY ACCUMULATIONS WILL BE CONFINED TO ABOVE
4000 FEET ELEVATION. WINDY CONDITIONS WILL PRODUCE BLOWING AND
DRIFTING OF SNOW ON EXPOSED MOUNTAIN LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Central Panhandle Mountains

When
February 6, 1:00 PM PST to February 7, 10:00 PM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Trained Spotter
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278917.